Nebraska, 2013

Tornado and Hail in Nebraska, May 17, 2013

May 17, 2013 · NWS CYS · 6 events in 4 counties and zones

A passing upper level disturbance interacted with a moist and unstable environment and produced scattered strong to severe thunderstorms during the afternoon and early evening hours in the western Nebraska Panhandle. There were reports of large hail, funnel clouds, and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A passing upper level disturbance interacted with a moist and unstable environment and produced scattered strong to severe thunderstorms during the afternoon and early evening hours in the western Nebraska Panhandle. There were reports of large hail, funnel clouds, and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 17, 12:20 PM MST, 45 minutes earlier.

Area forecast discussion, May 17, 12:20 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
120 PM MDT FRI MAY 17 2013

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 1240 PM MDT FRI MAY 17 2013

QUITE INTERESTING WEATHER SCENARIO SHAPING UP FOR THIS AFTERNOON
AND EVENING. 18Z...NOON...DEWPOINT DISCONTINUITY AND PSEUDO
DRYLINE ALREADY SHOWING UP FROM EAST OF CHEYENNE TO SOUTH OF
DOUGLAS...WITH SURFACE DEWPOINTS ONLY IN THE LOWER TO MID 20S WEST
OF THIS DRYLINE FEATURE...AND UPPER 40S TO LOWER 50S DEWPOINTS
EAST OF THE DRYLINE AT DOUGLAS...TORRINGTON...CHADRON...
SCOTTSBLUFF...ALLIANCE...KIMBALL AND SIDNEY.

FOR THIS AFTERNOON...VISIBLE SATELLITE IMAGERY SHOWING A WELL
PRONOUNCED FULL SUN AREA OVER THE SOUTHEAST HALF OF OUR COUNTIES.
WATER VAPOR IMAGERY SHOWING A WELL PRONOUNCED DRY SLOT WORKING
NORTHEASTWARD ACROSS NORTHERN COLORADO AND SOUTHEAST WYOMING
WITH ASSOCIATED SHORTWAVE TROUGH ALOFT WORKING NORTHEAST.

LATE THIS AFTERNOON...NORTH TO SOUTH ORIENTED SURFACE TROUGH WILL
EXTEND FROM RAPID CITY...ALONG THE WYOMING-NEBRASKA STATE LINE
INTO EASTERN COLORADO. WARM MID LEVEL TEMPERATURES...700 MB
TEMPERATURES NEAR 12 CELSIUS...LIKELY WILL PROVIDE ENOUGH
CONVECTIVE INHIBITION...CIN...TO LIMIT ANY CONVECTIVE POTENTIAL
ALONG AND EAST OF THE DRYLINE FEATURE UNTIL AFTER 3 PM...AS
LOW LEVEL NEGATIVE THETA-E ADVECTION WILL BE NOTED ALONG AND
WEST OF THE DRYLINE WITH NEUTRAL OR SLIGHT NEGATIVE THETA-E
ADVECTION AT MID LEVELS...700 MB. TO ACCOUNT FOR POSSIBLE
CONVECTIVE INITIATION AFTER 3 PM...OUR TEAM ADDED MENTION OF
ISOLATED THUNDERSTORM EAST OF A LUSK TO KIMBALL LINE...IN CASE
CONVECTIVE INHIBITION...CIN...CAN BE ERODED SUFFICIENTLY. WE
CONCUR WITH STORM PREDICTION CENTER DAY 1 OUTLOOK AND THEIR
REASONING.

FOR THIS EVENING...LOW LEVEL WINDS OVER FAR EASTERN WYOMING
AND WESTERN NEBRASKA WILL BACK...ADVECTING LOW LEVEL MOISTURE
NORTHWESTWARD ROUGHLY EAST OF A LUSK TO PINE BLUFFS LINE...
AND SETTING UP A DECENT LOW LEVEL CONVERGENCE AXIS ALONG AND
EAST OF THE WYOMING AND NEBRASKA STATE LINE. BOTH THE NAM AND
GFS GIVE INDICATIONS THAT CONVECTIVE INITIATION WILL TAKE PLACE
MORE ROBUSTLY AFTER 6 PM THIS EVENING ALONG AND EAST OF THE
WYOMING-NEBRASKA STATE LINE...THUS WE HAVE INCLUDED ISOLATED
TO SCATTERED THUNDERSTORMS THROUGH 9 PM ALONG AND EAST OF THE
STATE LINE...WITH A FEW STORMS POSSIBLY SEVERE DUE TO ADEQUATE
SHEAR AND INSTABILITY.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 345 AM MDT FRI MAY 17 2013

MODELS HAVING SOME DIFFICULTY WITH THE MOVEMENT OF THE UPPER
SYSTEM AFFECTING THE REGION MONDAY...WITH THE GFS MORE PROGRESSIVE
THAN THE ECMWF. REMAINING COOL TO MILD MONDAY AND TUESDAY WITH
DECENT CHANCES FOR SHOWERS AND A FEW STORMS. DRIER AND WARMER WEDS
INTO THURSDAY WITH UPPER FLOW GRADUALLY BACKING TO SW AHEAD OF
NEXT UPPER LOW THAT WILL DROP OVER THE PACIFIC NW WEDS. SHOULD SEE
AN UPTICK IN CONVECTION LATE WEDS AND THURSDAY AS ANY IMPULSES
EJECT NORTHEAST FROM THIS SYSTEM AND ACROSS THE CWA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY MORNING)
ISSUED AT 1240 PM MDT FRI MAY 17 2013

21Z TO 00Z...ISOLATED THUNDERSTORMS DEVELOPING EAST OF A LUSK
TO KIMBALL LINE. SOUTH TO SOUTHWEST WINDS GUSTING UP TO 38 KNOTS
AT AERODROMES. VFR PREVAILING OUTSIDE OF THUNDERSTORMS WITH
SCATTERED TO BROKEN CLOUDS AT OR ABOVE 8000 FEET AGL.

00Z TO 06Z...ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING AND
INCREASING IN COVERAGE EAST OF A LUSK TO KIMBALL LINE WITH A
FEW STORMS POSSIBLY SEVERE EARLY IN THE EVENING OVER WESTERN
NEBRASKA AND EASTERN NIOBRARA COUNTY...PRODUCING SEVERE
TURBULENCE...POSSIBLE STRONG WINDS...HAIL AND HEAVY RAIN.
ELSEWHERE...VFR PREVAILS WITH WINDS VEERING TO WEST AND
DECREASING.

AFTER 06Z...VFR WITH DECREASING CLOUDINESS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RUBIN
LONG TERM...HAMMER
AVIATION...RUBIN
Hazardous weather outlook, May 17, 12:44 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
144 PM MDT FRI MAY 17 2013

WYZ101>119-181445-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
144 PM MDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP AFTER 3 PM EAST OF A
LUSK TO TORRINGTON LINE. STORM MOVEMENT WILL BE TO THE NORTHEAST AT
20 MPH.

ISOLATED THUNDERSTORMS WILL CONTINUE EAST OF A LUSK TO TORRINGTON
LINE FROM 6 PM TO 9 PM...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE
OVER EASTERN NIOBRARA COUNTY...PRODUCING ONE INCH DIAMETER HAIL OR
LARGER AND WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MAINLY SATURDAY THROUGH MONDAY. SEVERE STORMS ARE NOT
ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181445-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
144 PM MDT FRI MAY 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON WITH
STORM MOVEMENT TO THE NORTHEAST AT 20 MPH. A FEW OF THE THUNDERSTORMS
NORTH OF A LUSK TO ALLIANCE LINE MAY BECOME SEVERE AFTER 3
PM...PRODUCING QUARTER SIZE HAIL OR LARGER...OR WIND GUSTS IN EXCESS
OF 60 MPH.

THUNDERSTORMS MAY INCREASE IN COVERAGE AND INTENSITY BETWEEN 6 PM
AND 9 PM THIS EVENING...WITH A FEW SEVERE THUNDERSTORMS POSSIBLE
EAST OF A LUSK TO KIMBALL LINE...PRODUCING QUARTER SIZE HAIL OR
LARGER OR WIND GUSTS IN EXCESS OF 60 MPH. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT 25 MPH.

AFTER 9 PM THIS EVENING...ISOLATED TO SCATTERED THUNDERSTORMS WILL
DECREASE IN COVERAGE AND INTENSITY AS STORMS PROPAGATE NORTHEASTWARD
WITH ANY THUNDERSTORMS ENDING FROM CHADRON TO SIDNEY BY OR NEAR
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY AFTERNOON
AND EVENING. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR ON SATURDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MAINLY SUNDAY AND MONDAY. SEVERE STORMS ARE NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR THE PANHANDLE THIS AFTERNOON
FROM 3 PM THROUGH 9 PM THIS EVENING FOR AREAS ALONG AND EAST OF A
LINE FROM LUSK TO KIMBALL...WITH THE GREATEST THREAT AREA EAST OF A
HARRISON TO SIDNEY LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

RUBIN

The radar

The Cheyenne radar (KCYS), 140 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Scotts Bluff

When
May 17, 1:05 PM MST to 1:13 PM MST
Where
Scotts Bluff County, 6.6 mi NE of (Bff)helig Field
Measured
1 in hail
Reported by
Public
Coordinates
41.940, -103.500

Quarter size hail fell at the Minatare Lake State Recreation Area.

Hail, Box Butte

When
May 17, 2:17 PM MST
Where
Box Butte County, Alliance
Measured
1 in hail
Reported by
Public
Coordinates
42.100, -102.880

Quarter size hail was reported in Alliance.

Funnel Cloud, Dawes

When
May 17, 2:51 PM MST to 2:54 PM MST
Where
Dawes County, 7 mi N of Crawford
Reported by
Law Enforcement
Coordinates
42.781, -103.400

The Chadron warning point relayed 15 reports of funnel clouds north of Crawford.

Tornado, Dawes

When
May 17, 2:54 PM MST to 3:00 PM MST
Where
Dawes County, 7 mi N of Crawford to 4.28 mi NE of Horn
Rating
EF0
Path length
2.67 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
42.781, -103.400

The Chadron Warning Point received three reports of a tornado on the ground north of Crawford. No damage was reported.

Hail, Cheyenne

When
May 17, 5:08 PM MST
Where
Cheyenne County, 8 mi N of Lodgepole
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.266, -102.650

Quarter size hail was reported.

Hail, Cheyenne

When
May 17, 5:17 PM MST
Where
Cheyenne County, 15 mi N of Lodgepole
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.367, -102.650

Walnut to silver dollar size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 442480, 442485, 442481, 442482, 442483, 442484.